Q:

4/2/2014
I was consulted on a 79 year old female for possible Eyelea VEGF for macular degeneration, patient developed generalized itching and redness after one day of second injection given six weeks apart. She was also on 8th day of po Penicillin with no prior reaction, this incident was well controlled with Benadryl, pt is also on B blocker. How should I proceed?

1. If she gets off B blocker what should be my diluted?
2 If not should she be given Eylea with same protection as radio contrast precautions?

A:

Thank you for your inquiry.

There are three other Anti-VEGF agents available (bevacizumab, pegaptanib, and ranibizumab). My first choice for your patient would be to take a drug, structurally distinct from aflibercept, selected from this group. So if the ophthalmologist who referred the patient to you was willing, the easiest thing to do would simply be to use one of the alternative drugs. This is what we would normally do in a similar situation such as when a patient has reacted adversely to an anti-TNF agent.

If the ophthalmologist felt this could not be done then I am afraid you are in uncharted waters since I could not find any case of anaphylaxis to aflibercept. In fact, the package insert for this drug does not list urticaria or anaphylaxis as a potential side effect. So there is to my knowledge no skin test protocol. Thus, I am not going to be able to advise a strategy based on any information in the literature. But the paragraphs below offer a suggested approach.

First of all, I think it is important that you rule out penicillin as a culprit. Reactions clearly can occur on the eighth day of administration of this drug, and you have a well-validated test system using benzylpenicilloyl-polylysine and penicillin itself to assess this drug as a possible cause of the event. A positive test would of course give you strong indication that the aflibercept was not the responsible agent. In that case, I would feel far more comfortable about eliminating skin testing to aflibercept and simply give a challenge dose of 1/10th the suggested dose, followed by the remainder of the dose an hour later.

If you felt uncomfortable not skin testing to aflibercept you could consider using a skin test protocol described for testing to infliximab. The reason I chose infliximab is that, like aflibercept, it is an IgG fusion protein. With infliximab, skin testing was carried out with a 1 : 1000 dilution for the prick test and a 1 : 10 000 dilution for the intradermal test. (1).

If the skin test was negative, I would then simply give a challenge dose as described above, followed by the full dose an hour later. If the test was positive, I think you would have to review your risk/benefit ratio and press further to employ another anti-VEGF drug.

Thank you again for your inquiry and we hope this response is helpful to you.

Reference:
1. Allergy Volume 65, Issue 5, Article first published online: 27 NOV 2009.

Am J Ophthalmol. 2007 Mar;143(3):512-3. Epub 2006 Nov 9.
Vitreous injections of pegaptanib sodium triggering allergic reactions.
Steffensmeier AC1, Azar AE, Fuller JJ, Muller BA, Russell SR.
Author information
1Center for Macular Degeneration and Department of Ophthalmology and Visual Sciences, The University of Iowa Carver College of Medicine, Iowa City, Iowa 52242, USA.
Abstract
Purpose: To report two cases of systemic allergic response associated with vitreous administration of pegaptanib sodium.
Design: Observational case report.
Methods: Two patients were treated for systemic allergic reactions associated with the administration of pegaptanib sodium.
Results: One patient developed a delayed and prolonged anaphylactoid reaction following administration of his first dose of intraocular pegaptanib sodium. The second patient received four injections of pegaptanib over the course of six months. He developed mild lip swelling and prolonged urticarial rash following the first injection, which subsided when pegaptanib was suspended.
Conclusions: Severe hypersensitivity reactions may occur in association with vitreous administration of pegaptanib sodium and may be associated with prolonged urticaria and angioedema. Elderly individuals with comorbidities are at higher risk for fatality from severe hypersensitivity reactions in the ambulatory setting. Physicians administering pegaptanib sodium should review emergency response and airway procedures.

Sincerely,
Phil Lieberman, M.D.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter